From Pages to Practice
Published November 6, 2019
A 23-year-old man presents to the urgent care clinic with symptoms of progressing exertional dyspnea for the last 3 days. The patient reports that he doesn’t smoke cigarettes but has been using e-cigarettes daily for the past year to vape nicotine and tetrahydrocannabinol, the psychoactive component of marijuana. You worry that these symptoms may be related to the use of e-cigarettes but are unsure how to workup or manage this patient.
E-cigarette, or vaping, product use associated lung injury (EVALI) was first described in a case series of 53 patients from Illinois and Wisconsin. This preliminary report represents only a fraction of the 1888 cases that have been reported thus far, including patients from every state except Alaska. Some data from the report bears emphasis: Patients had a median age of 19 years, 94% were hospitalized, with 62% in the ICU and 32% on mechanical ventilation. The Centers for Disease Control and Prevention (CDC) has reported 37 related deaths in the United States as of October 29, 2019. The median age of deceased patients was 53 years.
However, the outbreak remains in its early stages, and the underlying etiology is unknown. This uncertainty is further complicated by a lack of disease-specific findings on clinical, radiographic, and histopathologic exams. At this stage of the outbreak, the most important role primary care physicians play is heightened vigilance for possible cases. Overall, 72% of patients had been seen in an outpatient setting prior to being hospitalized, highlighting the importance of identifying EVALI earlier.
To support healthcare workers, the CDC has drafted a case definition (see table above) for the purposes of disease surveillance and has published interim guidance for the workup, diagnosis, and management of suspected EVALI based on reported cases. It is critical that healthcare workers remain alert for new cases and report them to local public health authorities as part of the effort to identify the underlying etiology of this apparently new illness.
The following NEJM Journal Watch summary explains the study and results in more detail:
Patricia Kritek, MD reviewing Layden JE et al. N Engl J Med 2019 Sep 6 Maddock SD et al. N Engl J Med 2019 Sep 6 Christiani DC. N Engl J Med 2019 Sep 6
In August and September 2019, reports of electronic cigarette (e-cigarette; “vaping”)-related lung disease have been highlighted in the lay press. The Wisconsin and Illinois Departments of Health, along with the Center for Disease Control, used the 53 initial cases to create the case definition of “severe pulmonary disease associated with e-cigarette use.” The established criteria include use of e-cigarettes within 90 days of symptom onset, opacities on chest imaging, no evidence of infection (with negative tests for influenza and other viruses), and no evidence of plausible alternative cause.
Most patients were young men (median age, 19). All had used e-cigarettes (60% used nicotine products, and 80% used tetrahydrocannabinol [THC]). Patients presented with constitutional symptoms (most commonly, fever), dyspnea, cough, chest pain, and gastrointestinal complaints. Most patients were hypoxemic; one third presented with oxygen saturation <89% on ambient air. More than half of patients were admitted to intensive care units, and one third received invasive mechanical ventilation. Neutrophilic leukocytosis was common; acute kidney injury was not. Fourteen patients underwent bronchoalveolar lavage (BAL) with half having lipid-laden macrophages. (In an associated report from Utah, all 6 case patients had similar BAL findings.) Nearly all patients were treated with antibiotics and glucocorticoids; improvement often was noted in conjunction with steroid treatment. One patient died in this cohort, and additional deaths have been reported in other areas.
Comment: In late August, the CDC put out a Clinical Health Advisory, because more than 400 potential cases of e-cigarette–related lung disease now have been reported. Heightened awareness is essential, and we should inquire routinely about e-cigarette use in patients who present with these symptoms. Although glucocorticoids are not a definitive treatment modality, using them in conjunction with supportive care makes sense for suspected e-cigarette–related cases.
Browse more From Pages to Practice »